Oklahoma, 2011

Wildfire in Oklahoma, September 2 to 5, 2011

September 2 to 5, 2011 · NWS SHV · 1 event in 1 county or zone

Ambient temperatures in excess of 100 degrees across Southeast Oklahoma, very low relative humidity values, drought conditions and strong northeasterly winds in association with Tropical Storm Lee making landfall in south central Louisiana were all the ingredients needed for critical wildfire danger across the region. A wildfire started near Broken Bow, Oklahoma during the morning of September…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Ambient temperatures in excess of 100 degrees across Southeast Oklahoma, very low relative humidity values, drought conditions and strong northeasterly winds in association with Tropical Storm Lee making landfall in south central Louisiana were all the ingredients needed for critical wildfire danger across the region. A wildfire started near Broken Bow, Oklahoma during the morning of September 2nd and was not contained until the morning of September 5th. The fire consumed 446 acres of timberland and grassland in McCurtain County, Oklahoma. There were no reports of structures burned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 2, 10:05 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 2, 10:05 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1105 AM CDT FRI SEP 2 2011

.DISCUSSION...

FOR THIS UPDATE HAVE MADE A FEW MINOR CHANGES TO THE HIGH TEMPERATURES
FOR PARTS OF SOUTHEAST OKLAHOMA...EXTREME NORTHEAST TEXAS INTO SOUTHWEST
ARKANSAS AND EXTREME NORTHWEST LOUISIANA. DUE IN PART TO LESS
CLOUD COVER EXPECTED INTO THE EARLY AFTERNOON AND A WARMING TREND JUST
SLIGHTLY BELOW YESTERDAYS. THIS MEANS NEAR 100 DEGREES AND SLIGHTLY
HIGHER. EYES ARE STILL ON THE TROPICAL DEPRESSION NUMBER 13 WHICH WILL
BE MOVING SLOWLY AND BECOMING BETTER ORGANIZED. THE CENTER OF THE SYSTEM
ACCORDING TO NHC TRACK LOOKS TO ARRIVE ON THE LOUISIANA COAST EARLY
ON SUNDAY. SEE LATEST INFORMATION POSTED ON OUR WEB SITE AND LINKS
AT  HTTP://WWW.SRH.NOAA.GOV/SHV/

/06/

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS. MID AND HIGH
CLOUDS WILL BE INCREASING FROM THE SOUTH AND SOUTHEAST IN RESPONSE
TO T.D. 13 CENTERED OFF THE SE LA COAST BY TONIGHT INTO SATURDAY.
COULD BEGIN SEEING SCATTERED SHOWERS AND A FEW THUNDERSTORMS AT THE
MLU TERMINAL JUST BEYOND THE 24HR TAF CYCLE OR DURING THE AFTERNOON
ON SATURDAY AS MOISTURE IS EXPECTED TO INCREASE RAPIDLY FROM THE
SOUTH AND SOUTHEAST.

EXPECTING AN EASTERLY COMPONENT TO THE WIND THIS AFTERNOON WITH
SUSTAINED WINDS NEAR 10 KTS WITH HIGHER GUSTS. WINDS BECOME NE NEAR 5
KTS OVERNIGHT WITH NE WINDS 10 TO 15 KTS THROUGH BY THE LATE MORNING
HOURS ON SATURDAY. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  99  75  94  72  89 /  10  10  30  30  40
MLU  96  72  90  72  87 /  10  20  70  30  60
DEQ  99  71  96  69  90 /  10  10  10  20  30
TXK  99  74  95  72  91 /  10  10  20  20  30
ELD  96  72  92  71  88 /  10  10  20  30  30
TYR 101  75  97  73  93 /  10  10  20  20  30
GGG 100  75  96  72  91 /  10  10  30  20  40
LFK  99  73  93  73  90 /  20  10  40  30  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/13
Hazardous weather outlook, Sep 2, 11:25 AM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1225 PM CDT FRI SEP 2 2011

ARZ050-051-059>061-070>073-LAZ001>004-010-017-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-031100-
ANGELINA-BOSSIER-BOWIE-CADDO-CAMP-CASS-CHEROKEE-CLAIBORNE-COLUMBIA-
DE SOTO-FRANKLIN-GREGG-HARRISON-HEMPSTEAD-HOWARD-LAFAYETTE-
LITTLE RIVER-MARION-MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NEVADA-
PANOLA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-SAN AUGUSTINE-SEVIER-
SHELBY-SMITH-TITUS-UNION AR-UPSHUR-WEBSTER-WOOD-
1225 PM CDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND SOUTH
CENTRAL ARKANSAS...FOR PORTIONS OF NORTHWEST LOUISIANA...FOR DEEP
EAST AND NORTHEAST TEXAS AND FOR SOUTHEAST OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

TROPICAL SYSTEM WILL CONTINUE TO MOVE SLOWLY NORTH TO NORTHEAST
ACROSS THE CENTRAL GULF OF MEXICO AND INTO LOUISIANA DURING THE
MIDDLE OF THE WEEKEND...AND THEN NORTHEAST ACROSS THE SOUTHEAST
STATES THROUGH THE FIRST HALF OF THE WORK WEEK. FOLLOWING THE
LATEST NATIONAL HURRICANE CENTERS FORECAST PATH...THE MAIN
AREAS OF RAIN WOULD BE ALONG AND NEAR AND TO THE EAST OF AN
EL DORADO ARKANSAS TO SHREVEPORT/BOSSIER CITY LOUISIANA...AND
CENTER AND LUFKIN TEXAS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

LAZ005-006-011>014-018>022-031100-
BIENVILLE-CALDWELL-GRANT-JACKSON-LA SALLE-LINCOLN-NATCHITOCHES-
OUACHITA-RED RIVER LA-UNION LA-WINN-
1225 PM CDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LOUISIANA
AND FOR ALL OF NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE AS
TROPICAL MOISTURE MOVES INTO PARTS OF NORTH CENTRAL AND
NORTHWEST LOUISIANA. BRIEF DOWNPOURS MAY GUST THE WIND TO
35 TO 40 MPH. LIGHTNING WILL BE POSSIBLE NEAR THUNDERSTORMS
AND WILL ALWAYS POSE A DANGER TO OUTDOOR ACTIVITIES. NO
ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

TROPICAL SYSTEM WILL CONTINUE TO MOVE SLOWLY NORTH TO NORTHEAST
ACROSS THE CENTRAL GULF OF MEXICO AND INTO LOUISIANA DURING THE
MIDDLE OF THE WEEKEND...AND THEN NORTHEAST ACROSS THE SOUTHEAST
STATES THROUGH THE FIRST HALF OF THE WORK WEEK. FOLLOWING THE
LATEST NATIONAL HURRICANE CENTERS FORECAST PATH. AREAS SOUTH OF
INTERSTATE 20 AND TO THE EAST OF INTERSTATE 49 WILL HAVE THE MOST
LIKELY OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS...ALONG WITH WINDY
CONDITIONS. IN ADDITION...OUR NEXT COLD FRONT WILL MOVE IN EARLY NEXT
WEEK AND MAY INTERACT WITH THE TROPICAL MOISTURE...EVEN
INTENSIFYING OR ALTERING THE AREAS OF MAXIMUM RAINFALL TOTALS.
HEAVY RAIN WILL EXTEND ALONG AND NEAR AND TO THE SOUTHEAST OF A
MONROE TO BIENVILLE...AND NATCHITOCHES LOUISIANA LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, McCurtain

When
September 2, 12:00 PM CST to September 5, 12:00 PM CST
Where
McCurtain forecast zone
Reported by
Emergency Manager
Coordinates
34.115, -94.771 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338800.